|Should I just live with anemia?
Mar 18, 2004
I've been on Trizivir and Kaletra for two months as a first regime but have been extremely tired. My doctor did blood work after six weeks and says I have anemia but that's one of the "prices to pay" for being on treatment. Is this true? I know I should expect side affects but will this anemia subside over time or should we be taking some other action to try and counteract? Thanks.
Response from Dr. Frascino
Is your doctor an HIV/AIDS specialist? If not, you should consult one as soon as possible. If he is, you should consider dumping him in favor of a more competent and compassionate specialist! Your doctor actually told you that anemia and its associated fatigue was "one of the prices to pay" for being on treatment??? Gosh, I hope you didn't "pay" him for that crappy advice.
For us "virally enhanced" folks, AIDS and anemia have a lot more in common that the first letter of their names. In some studies, 25% of folks with HIV, and as many as 90% of those with full-blown AIDS, also have some degree of anemia a reduction in red blood cells and hemoglobin. Unfortunately, HIV-associated anemia often goes untreated. And with docs like yours, it's easy to see how that can happen! The result is needless (yes, I said needless) fatigue and weakness, along with a host of other potential anemia-related symptoms, like shortness of breath, rapid heartbeat, headaches, decreased sex drive, and inability to concentrate. These symptoms lead to a lower "quality of life," and anemia is even associated with decreased survival. A large 3,200-person study found that, regardless of CD4 cell count, the risk of death is substantially higher for those HIVers with anemia!
There are several potential causes of anemia, including medications (AZT being the biggest culprit here), opportunistic infections (MAC, TB, CMV colitis, fungal infections, parvovirus B-19, etc.), nutritional deficiencies (vitamin B12, folic acid, iron), blood loss, and even HIV itself (anemia of chronic disease). Treatment depends on the exact cause or causes. For instance, if you have iron-deficiency anemia, then iron supplements should correct the problem. However, if you have anemia of chronic disease (caused by HIV itself) or AZT (Retrovir, Combivir, Trizivir)-related anemia, then the treatment of choice may well be Procrit. Procrit is identical to a substance your body produces naturally called "erythropoietin." Erythropoietin stimulates red blood cell production, thereby correcting anemia and improving anemia-related side effects. Procrit is self-administered once per week with a small injection just under the skin. It has a proven safety and efficacy record, having been used in more than one million patients over the past decade.
So what's your best "action to try and counteract" your HIV-related anemia and its associated fatigue? First, get a more knowledgeable doctor. Second, with the help of your new more competent and compassionate HIV specialist, specifically pin down the cause or causes of your anemia and treat those specific causes. Third, consider Procrit, if your HIV-related anemia is linked to AZT (one of the components of your Trizivir) or HIV itself (anemia of chronic disease). Fourth, write back to me if you have additional concerns. Fifth, make sure you attend to the first thing on this list ASAP! Sixth, once you've established yourself with a new physician, had your anemia properly treated, and gotten your energy level restored to its usual "EverReady Bunny" level, send your ex-doctor a copy of this question and reply, advising him his "price to pay" for ineptitude is losing you as a patient!
Robert J. Frascino
help,i feel like a deadly weapon
- Hairy Tongue After Sharing Sex Toys Worried I Have HIV
- Loose Stool After Breast Sucking Sign Of HIV AIDS
- Oral Ulcers After Touching Precum Sign Of HIV AIDS
- Swollen Lymph Nodes After Giving Oral Sex What Are The Chances Of HIV
- White Bumps After Licking Penis Worried I Have HIV
- White Spots After Getting Head Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.